Medication-induced/iatrogenic. Agitation can be an adverse effect of medications such as amantadine (often used for TBI),18 atypical antipsychotics,21 selective serotonin reuptake inhibitors, and serotonin-norepinephrine reuptake inhibitors.
Infection. Agitation can be a result of encephalitis, meningitis, or other infectious processes.22
Metabolic conditions. Hepatic or renal failure, diabetic ketoacidosis, and thyroid toxicosis may cause agitation in children or adolescents.22
Start with nonpharmacologic interventions
Few studies have examined de-escalation techniques in agitated children and adolescents. However, verbal de-escalation is generally viewed as the first-line technique for managing agitation in children and adolescents. When feasible, teaching and modeling developmentally appropriate stress management skills for children and teens can be a beneficial preventative strategy to reduce the incidence and worsening of agitation.23
Clinicians should refrain from using coercion.24 Coercion could harm the therapeutic alliance, thereby impeding assessment of the underlying causes of agitation, and can be particularly harmful for patients who have a history of trauma or abuse. Even in pediatric patients with no such history, coercion is discouraged due to its punitive connotations and potential to adversely impact a vulnerable child or teen.
Continue to: Establishing a therapeutic rapport...